Wisconsin, 2018

Hail in Wisconsin, June 6, 2018

June 6, 2018 · NWS ARX · 1 event in 1 county or zone

As a round of morning thunderstorms moved across western Wisconsin, some of them were strong enough to drop hail. Nickel sized hail was reported in Camp Douglas (Juneau County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

As a round of morning thunderstorms moved across western Wisconsin, some of them were strong enough to drop hail. Nickel sized hail was reported in Camp Douglas (Juneau County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 6, 5:15 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 6, 5:15 AM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
615 AM CDT Wed Jun 6 2018

.SHORT TERM...(Today through Thursday night)
Issued at 245 AM CDT Wed Jun 6 2018

Much advertised MCS rolling across the Dakotas/northern MN early
this morning per latest GOES IR and regional radar mosaic. This MCS
will continue rolling east but should weaken in time as it moves
into the area this morning as it pulls away from better CAPE pool
support. Forecast challenge is whether we will see redevelopment of
convection (mainly west of the Mississippi River this afternoon)
along the MCS outflow/cold frontal boundary sinking south through
the area. Bulk of latest CAMs do develop convection this afternoon
just south of our area across central IA. However, will have to keep
an eye across our northeast IA counties for the possibility of
earlier development this afternoon. Could see a brief window for
severe weather across that area with large hail and damaging wind
being the main threat. Otherwise, look for high temperatures today
in the 70s east of the Mississippi River, to the upper 70s/lower 80s
west of the river.

Lingering chance of showers and a few thunderstorms will exist
mainly south of I-90 tonight as the cold frontal boundary hangs up
across southern WI into IA. Plan on lows ranging from the
lower/middle 50s north of I-94, to the lower/middle 60s south of I-
90.

Shower/thunderstorm chances will continue Thursday, increasing
Thursday night as a mid-level trough propagates from the Plains into
the region. Look for highs Thursday in the middle 70s to lower 80s
and lows Thursday night dropping back into the 50s/60s.

.LONG TERM...(Friday through Tuesday)
Issued at 245 AM CDT Wed Jun 6 2018

NAM/GFS have the mid-level wave pushing east of the area by Friday
afternoon but the ECMWF model is slower, lingering
shower/thunderstorms through the day. As a compromise, will carry
mid-range pops through the morning, tapering off through the
afternoon.

Mid-level ridge/surface high over the Great Lakes should keep the
area mainly dry through the weekend. However, any have to watch for
a couple weak disturbances rippling through the ridge for small rain
chances. Look for highs Saturday and Sunday in the 70s to the lower
80s.

Shower and thunderstorm chances will be on the increase once again
Monday/Monday night as a mid-level trough/surface cold front pushes
into the region from the Plains.

Tuesday will see diminishing shower/thunderstorm chances as the
front exits east.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 615 AM CDT Wed Jun 6 2018

Watching a weakening band of showers and thunderstorms approach
RST from the west. That weakening trend should continue, with just
a brief shower or storm and probably a burst of 30 knot gusty
winds as it passes. LSE may well end up dry this go around, but
can't rule out a brief shower or storm through 15Z or so based on
current trends. Overall conditions will remain VFR with some
clearing possible into the afternoon. Any additional showers and
storms increasingly look like they will develop south of LSE and
RST, with a cold front turning winds to the north and clearing
things out by late afternoon and evening. Can't rule out a little
fog developing later tonight, but confidence in that is quite low
at this time.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...Lawrence
Hazardous weather outlook, Jun 6, 2:38 AM CST, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
338 AM CDT Wed Jun 6 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-071200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
338 AM CDT Wed Jun 6 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

A weakening complex of storms will move into the area this
morning. A few wind gusts to 40 mph and small hail will be
possible with these storms.

There will be another chance for storms developing between 3 and
10 pm today, mainly west of the Mississippi River. A few could
become severe with damaging winds, large hail, and locally heavy
rain. However, widespread severe storms are not expected at this
time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances will continue through this weekend into
early next week. The threat for severe weather looks low at this
time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DAS

The radar

The La Crosse radar (KARX), 75 km away, was scanning. The volume nearest the first event began at 12:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Juneau

When
June 6, 6:50 AM CST
Where
Juneau County, (Vok)volk Aaf Camp D
Measured
0.88 in hail
Reported by
Public
Coordinates
43.920, -90.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758143.